Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 68, NWS Huntsville, AL

December 6, 2004Franklin County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 6, 2004, 8:37 AM CST for Franklin County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 6, 2004, 8:37 AM CST (14:37 UTC)
Expired
Dec 6, 2004, 12:30 PM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 061437
FFWHUN
ALC059-061830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 AM CST MON DEC 6 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 1230 PM CST

* AT 837 AM CST...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS       
  PRODUCING VERY HEAVY RAINFALL TRAINING ACROSS THE SOUTHERN PORTION 
  OF FRANKLIN COUNTY ALABAMA. SHOWERS AND THUNDERSTORMS...SOME       
  HEAVY...WILL CONTINUE TO MOVE ACROSS THIS AREA FOR THE REST OF THE 
  MORNING...AGGRAVATING THE FLASH FLOODING THREAT. 

* SOME LOCATIONS AFFECTED INCLUDE...
  GOOD SPRING...ATWOOD...HODGES...DISMALS CANYON...PHIL CAMPBELL...  
  VINA...AND SPRUCE PINE.

AT THIS TIME...THE PRIMARY AREA OF CONCERN IS NEAR HIGHWAY 19 NEAR 
AND SOUTH OF VINA. THE THREAT AREA WILL SPREAD ACROSS THE COUNTY 
THROUGH THE MORNING.

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3457 8753 3420 8753 3420 8817 3458 8817

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 061533
FFSHUN
ALC059-061830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
933 AM CST MON DEC 6 2004

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 1230 PM
CST...

AT 933 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE MAJORITY OF THE HEAVY RAIN HAD MOVED OUT OF FRANKLIN 
COUNTY. HOWEVER...OVER AN INCH AND A HALF OF RAIN HAS FALLEN IN SOME 
SPOTS OF FRANKLIN COUNTY...ACCORDING TO RADAR ESTIMATES.

FLOODING AND PONDING OF WATER WILL CONTINUE FOR THE REMAINDER OF THE 
MORNING...AND THERE IS POTENTIAL FOR MORE RAIN TO MOVE INTO THE 
COUNTY BEFORE THE END OF THE WARNING PERIOD...WHICH WOULD AGGRAVATE 
THE FLOODING THREAT ONCE AGAIN.

SOME LOCATIONS AFFECTED THROUGH 1230 PM CST INCLUDE...
PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN...AND SURROUNDING
AREAS.

A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TUESDAY.

LAT...LON 3457 8752 3422 8753 3420 8817 3458 8817

$$

JE/23
000 
WGUS74 KHUN 061716
FFSHUN
ALC059-061830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CST MON DEC 6 2004

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 1230 PM
CST...

AT 1115 AM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY   
RAINFALL HAD AGAIN MOVED INTO FRANKLIN COUNTY FROM THE WEST...AND 
WAS GRADUALLY SPREADING EASTWARD. RAINFALL OF 1 TO 2 INCHES HAS 
OCCURRED IN THE LAST TWO AND A HALF HOURS...AND ANOTHER HALF INCH TO 
ONE INCH OF RAIN IS LIKELY OVER THE NEXT HOUR AS THIS NEW BAND OF 
RAIN MOVES ACROSS. THIS WILL AGGRAVATE THE FLOODING THREAT.

SOME LOCATIONS AFFECTED THROUGH 1230 PM CST INCLUDE...
PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3457 8754 3421 8754 3420 8817 3458 8817

$$

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:35 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Dec 6, 2:35 AM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 AM CST MON DEC 6 2004

.DISCUSSION...
WELL...WE CAN EXPECT A VERY ACTIVE PATTERN NEXT 24-30 HOURS...WITH
THE SOUTHERN STREAM PROVIDING THE TN VALLEY ANOTHER ROUND OF WET AND
PERHAPS VOLATILE WEATHER MONDAY NIGHT AND TUESDAY. LATEST SURFACE
ANALYSIS HAS 2 WARM FRONTS WITH THE 1ST ONE FROM STL-HOP-CHA...AND
ANOTHER STRONGER WARM FRONT FROM JBR-GWO-MEI. H8 ANALYSIS HAS THE
WARM FRONT FROM LOW IN THE CENTRAL CORNHUSKER STATE THROUGH THE HEART
OF THE SHOW ME STATE INTO BHM. CLASSIC H8 WAA ADVECTION PATTERN
DENOTED WITH THE SCHROEDER RULE IN EFFECT WITH 13C DEW POINTS AT SHV
MOVING TOWARD BNA +8 TEMP...ESPECIALLY WITH H8 WINDS OF 30-35 KTS ON
THE OKOLONA PROFILER.

I EXPECT BANDS OF RAIN THIS MORNING...WITH GENERALLY LIGHT TO
MDT RAINFALL AMOUNTS DUE TO STABLE AIR...FOR THE MOMENT. PEAK
ISENTROPIC LIFT FROM I295-I305K ON THE ETA...WILL BE THROUGH 18Z.
SOME LIGHTNING STRIKES IN NRN MS AND WRN TN DUE TO ELEVATED STORMS.
DEW POINTS ARE ON THE MOVE UP...WITH THE 60 DEGREE ISODROSOTHERM FROM
MEM-MEI. ONLY CONCERN IS THE ETA HINT OF A THIN AXIS OF THETA E
ADVECTION AND MOISTURE TRANSPORT THROUGHOUT THE DAY WHICH LINES UP
FROM GWO-WRN LAUDERDALE COUNTY.

FORECAST PROBLEM OF THE PERIOD...CLOUD COVER...

I SAID CLOUD COVER BECAUSE DEPENDING ON HOW THE CLOUDS REACT IN
THE WARM SECTOR WILL REALLY DICTATE THE CHANCE OF SEVERE STORMS FOR
THE TONIGHT. MID LEVEL DRY AIR ENTRAINMENT PEAKS THIS
EVENING...WITH CAPES APPROACHING 1000 J/KG. IT WOULD NOT BE
SURPRISING TO SEE ISOLATED SUPERCELLS IN MS AND PERHAPS INTO FAR WRN
AL IN THE WARM SECTOR THIS EVENING. THAT IS IF THE CLOUDS THIN OUT A
BIT...WITH PEAK TIME FOR THIS 6 PM-1 AM. THE MID LEVEL DRY AIR BRINGS
SWEATS UP TO 340. MODEL SOUNDINGS ALL KEEP SOME SFC-H9 MOISTURE FOR
THROUGH TUESDAY MIDDAY.

THE BIG TRIGGER FOR THE ENTIRE EVENT WILL BE A STRONG SHORT WAVE
OVER ORGAN PIPE CACTUS NATIONAL MONUMENT AZ...WHICH WILL MOVE SWIFTLY
EWD ACROSS THE PLAINS AND INTO THE MS VALLEY TONIGHT. THIS WILL TAKE
ON A VERY NEGATIVE TILT BY TONIGHT. UNDERNEATH THIS SHORT WAVE...
EXPECT 45 KTS AT H8 AND A 75-85KT MID LEVEL JET STREAK. THIS MAY
HELP TO LIGHT UP CONVECTION AHEAD OF THE COLD FRONT ACROSS THE
MS AND TN RIVER VALLEY.

OVERNIGHT MONDAY NIGHT IS MORE CLEAR TO ME WITH THE COLD FRONT
ENCROACHING THE WESTERN CWA TOWARDS 12Z. WE WILL LIKELY SEE A
SQUALL LINE PUSH THROUGH THE AREA BY 15Z ON TUESDAY. THIS WILL PUSH
INTO AN AIRMASS THAT WILL HAVE LOW 60 DEW POINTS AND A SATURATED
TROPOSPHERIC COLUMN. THIS WILL BRING THE POTENTIAL OF DAMAGING WINDS
OF 50-80 MPH ACROSS THE AREA OVERNIGHT...AND ISOLATED BOOKEND
VORTICES ON NWRN BOWS. THE WIND FIELD IS VERY STRONG WITH 0-3KM SRH
HELICITY APPROACHING 400. THE STRONGER ETA INSTABILITY DROPS LIS TO
-2 WITH PWS TO 1.5.

THIS IS A GOOD TRANSITION TO TALK ABOUT THE HEAVY RAIN AND FLOODING.
WITH PWS 240% OF NORMAL IN AR AND LA (IN DECEMBER)...AND A NEAR
SATURATED GROUND FROM THE ONSLAUGHT OF RAIN OVER PAST 2 WEEKS AND THE
NEW RAINFALL ON SUNDAY AND THIS MORNING...FEEL VERY CONFIDENT A FLOOD
WATCH IS WARRANTED.  THIS WILL BE VALID FROM 00Z THROUGH 18Z TUE.

DONT EXPECT FROPA UNTIL LATE TUESDAY MIDDAY. LOOKS LIKE ANOTHER
RAIN EVENT ON THU.

COORDINATED WITH BNA...MEM..AND BHM

ONE FINAL WORD...WILL WATCH RADAR TRENDS AND THE NEW 06Z MODEL RUN
TO DECIDE HOW TO HANDLE NARROW BAND OF PRECIP CONTINUING TO FORM OVER
NRN MS. IF THIS CONTINUES MAY PUT THE FLOOD WATCH IN EFFECT FOR
THE WEST TODAY TOO.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  62  67  41 / 80   100  100  5
SHOALS        68  63  67  40 / 100  100  70   0
CULLMAN       70  64  69  43 / 80   100  100  10
FAYETTEVILLE  66  60  66  40 / 80   100  100  5
FT PAYNE      65  59  64  40 / 90   90   100  5

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH TONIGHT THROUGH NOON TUE.
TN...FLOOD WATCH TONIGHT THROUGH NOON TUE.

&&

JDG
Hazardous weather outlook, Dec 6, 5:03 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
503 AM CST MON DEC 6 2004

ALZ001>010-016-TNZ076-096-097-061900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
503 AM CST MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...
A WARM FRONT STRETCHES FROM NORTHERN MISSISSIPPI TO CENTRAL
ALABAMA...AND WILL PUSH NORTHEASTWARD. THIS WILL HELP TO BRING
CLUSTERS OF SHOWERS AND THUNDERSTORMS TODAY...MAINLY WEST OF I65.
AREAS FROM WATERLOO TO RED BAY WILL SEE THE MOST RAIN TODAY. THERE
WILL BE SOME INSTABILITY ALONG WITH STRONG WIND PROFILES TO PRODUCE
ISOLATED SUPERCELLS MONDAY EVENING. IT STILL APPEARS THAT INSTABILITY
WILL BE LIMITED...WHICH SHOULD PRECLUDE A WIDESPREAD SEVERE WEATHER
OUTBREAK. A MUCH MORE PRIME AREA FOR TORNADOES EXISTS OVER
MISSISSIPPI...LOUISIANA AND WESTERN TENNESSEE.

WE EXPECT A SQUALL LINE TO APPROACH THE SHOALS AREA AROUND 230
AM AND BRING A LINE OF 40 TO 70 MPH WINDS ACROSS THE TENNESSEE
VALLEY.

BESIDES DAMAGING WINDS...THE MAIN HAZARD WILL BE WITH LOCALLY HEAVY
RAINFALL...WHERE 1 TO 3 INCHES OF RAIN IS EXPECTED THROUGH NOON ON
TUESDAY. WITH THE GROUND NEARLY SATURATED FROM THE RAIN OVER THE LAST
2 WEEKS...FLOODING IS LIKELY IN LOW LYING AREAS AND ALONG CREEKS...
STREAMS AND SOME RIVERS. FLOOD WATCHES HAVE BEEN POSTED ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A COLD FRONT WILL BE APPROACHING I65 BY MID MORNING...AND
HELP PUSH A LINE OF SHOWERS AND THUNDERSTORMS THROUGH THE
VALLEY DURING THE MORNING.  SOME OF THESE STORMS WILL CONTAIN
LOCALLY HEAVY RAIN AND DAMAGING WINDS. THE MORNING
COMMUTE WILL BE WET...WITH ISOLATED RUNOFF AND FLOODING PROBLEMS.

DRIER WEATHER WILL RETURN BY TUESDAY AFTERNOON. ANOTHER ROUND OF
RAINFALL WILL BE POSSIBLE BY LATE IN THE WEEK AS ANOTHER STORM
SYSTEM APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH TUESDAY MORNING.

JDG

In the hours before

Special weather statement, Dec 6, 6:10 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
610 AM CST MON DEC 6 2004

ALZ001-002-061500-
COLBERT-LAUDERDALE-
610 AM CST MON DEC 6 2004

...A SIGNIFICANT WEATHER ALERT FOR HEAVY DOWNPOURS AND MINOR STREET
FLOODING...

THIS ALERT AFFECTS THE COUNTIES OF LAUDERDALE AND COLBERT IN
NORTHWEST ALABAMA UNTIL 9 AM.  A FLOOD WATCH REMAINS IN EFFECT AS
WELL...SO BE ALERT TO POSSIBLE FLASH FLOOD WARNINGS.

WEATHER SERVICE RADAR INDICATES SEVERAL CLUSTERS OF SHOWERS AND A
FEW THUNDERSTORMS PRODUCING HEAVY DOWNPOURS.  ONE CLUSTER WILL MOVE
ACROSS WESTERN COLBERT INTO WESTERN LAUDERDALE COUNTY THROUGH 6:30
AM.  ANOTHER MORE SOLID BAND OF THUNDERSTORMS WILL MOVE EAST
NORTHEAST INTO FAR NORTHWEST COLBERT AND LAUDERDALE COUNTIES
BETWEEN 6:30 AM AND 7:30 AM.  THIS PARTICULAR AREA OF THUNDERSTORMS
COULD POSE A FLOOD THREAT LATER THIS MORNING IF IT PERSISTS...
WITH RAINFALL OF ONE TO TWO INCHES THROUGH 9 AM.  FLASH FLOOD
WARNINGS MAY BE REQUIRED IF SHOWERS AND STORMS REPEAT OVER THE SAME
AREA THIS MORNING.

MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION DURING
PERIODS OF POOR VISIBILITY IN DOWNPOURS AND BE ALERT TO RISING WATER
ON ROADS.  NEVER CROSS A WATER COVERED ROAD.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 10:27 AM CSTFlash Flood WarningHUNColbert4 hr
Dec 6, 12:30 PM CSTFlash Flood WarningHUNFranklin5 hr
Dec 6, 1:02 PM CSTFlash Flood WarningHUNLauderdale, Lawrence, Limestone, Madison6 hr
Dec 6, 2:30 PM CSTFlash Flood WarningHUNColbert5 hr
Dec 6, 5:25 PM CSTFlash Flood WarningHUNFranklin95 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.